Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An extremal property of Fekete polynomials

Authors: Peter Borwein, Kwok-Kwong Stephen Choi and Soroosh Yazdani
Journal: Proc. Amer. Math. Soc. 129 (2001), 19-27
MSC (2000): Primary 11J54, 11B83
Published electronically: July 21, 2000
MathSciNet review: 1784013
Full-text PDF

Abstract | References | Similar Articles | Additional Information


The Fekete polynomials are defined as

\begin{displaymath}F_q(z) := \sum^{q-1}_{k=1} \left(\frac{k}{q}\right) z^k\end{displaymath}

where $\left(\frac{\cdot}{q}\right)$ is the Legendre symbol. These polynomials arise in a number of contexts in analysis and number theory. For example, after cyclic permutation they provide sequences with smallest known $L_4$ norm out of the polynomials with $\pm 1$ coefficients.

The main purpose of this paper is to prove the following extremal property that characterizes the Fekete polynomials by their size at roots of unity.

Theorem 0.1. Let $f(x)=a_1x+a_2x^2+\cdots +a_{N-1}x^{N-1}$ with odd $N$ and $a_n=\pm 1$. If

\begin{displaymath}\operatorname{max}\{ \vert f(\omega^k)\vert : 0 \le k \le N-1 \} = \sqrt{N}, \end{displaymath}

then $N$ must be an odd prime and $f(x)$ is $\pm F_q(x)$. Here $ \omega:=e^{\frac{2\pi i}{N}}.$

This result also gives a partial answer to a problem of Harvey Cohn on character sums.

References [Enhancements On Off] (What's this?)

  • 1. T. M. Apostol, Introduction to Analytic Number Theory, Springer-Verlag, Berlin, 1976. MR 55:7892
  • 2. L. D. Baumert, Cyclic Difference Sets, LNM 182, Springer-Verlag, Berlin, 1971. MR 44:97
  • 3. A. Biró, Notes on a Problem of H. Cohn, J. Number Theory, 77 (1999), 200-208. CMP 99:16
  • 4. P. Borwein and K-K. Choi, Explicit Merit Factor Formulae For Fekete and Turyn Polynomials, (in press).
  • 5. K-K. Choi and M-K Siu, Counter-Examples to a Problem of Cohn on Classifying Characters, J. Number Theory, to appear.
  • 6. B. Conrey, A.Granville and B.Poonen, Zeros of Fekete Polynomials, (in press).
  • 7. S-L Ma, M-K Siu and Z Zheng, On a Problem of Cohn on Character Sums, (in press).
  • 8. H.L. Montgomery, An Exponential Sum Formed with the Legendre Symbol, Acta Arith, 37 (1980), 375-380
  • 9. H.L. Montgomery, Ten Lectures on the Interface Between Analytic Number Theory and Harmonic Analysis, CBMS, No 84, AMS, 1994. MR 96i:11002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11J54, 11B83

Retrieve articles in all journals with MSC (2000): 11J54, 11B83

Additional Information

Peter Borwein
Affiliation: Department of Mathematics and Statistics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6

Kwok-Kwong Stephen Choi
Affiliation: Department of Mathematics, The University of Hong Kong, Pokfulam Road, Hong Kong, SAR, China

Soroosh Yazdani
Affiliation: Department of Combinatorics and Optimization, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1

Keywords: Class number, $\pm1$ coefficients, merit factor, Fekete polynomials, Turyn polynomials, Littlewood polynomials
Received by editor(s): March 15, 1999
Published electronically: July 21, 2000
Additional Notes: The research of P. Borwein is supported, in part, by NSERC of Canada. K.K. Choi is a Pacific Institute of Mathematics Postdoctoral Fellow and the Institute’s support is gratefully acknowledged.
Communicated by: Dennis A. Hejhal
Article copyright: © Copyright 2000 Copyright held by the authors

American Mathematical Society